Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2018, 6:37 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 6:37 PM CDT (23:37 UTC)
- Expired
- May 15, 2018, 7:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Cannon AFB radar (KFDX), 92 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:08 PM CDT | HAIL 1.5 | 8 W Hereford, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WUUS54 KAMA 152337
SVRAMA
TXC117-359-160045-
/O.NEW.KAMA.SV.W.0033.180515T2337Z-180516T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
637 PM CDT TUE MAY 15 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Oldham County in the Panhandle of Texas...
Deaf Smith County in the Panhandle of Texas...
* Until 745 PM CDT
* At 637 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Glenrio to 8 miles north of
Bootleg, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Adrian, Glenrio, Bootleg and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3531 10304 3535 10271 3506 10234 3479 10255
3477 10304
TIME...MOT...LOC 2337Z 241DEG 21KT 3509 10301 3495 10280
HAIL...1.00IN
WIND...60MPH
$$
DGW3 follow-up statements
115
WWUS54 KAMA 160005
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
705 PM CDT TUE MAY 15 2018
TXC117-359-160045-
/O.CON.KAMA.SV.W.0033.000000T0000Z-180516T0045Z/
Oldham TX-Deaf Smith TX-
705 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL OLDHAM AND CENTRAL DEAF SMITH COUNTIES...
At 705 PM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Glenrio to Simms, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Adrian, Simms and Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3514 10301 3535 10271 3506 10234 3479 10255
3478 10289 3486 10294
TIME...MOT...LOC 0005Z 241DEG 21KT 3517 10284 3503 10263
HAIL...1.00IN
WIND...60MPH
$$
DGW665
WWUS54 KAMA 160023
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
723 PM CDT TUE MAY 15 2018
TXC359-160032-
/O.CAN.KAMA.SV.W.0033.000000T0000Z-180516T0045Z/
Oldham TX-
723 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OLDHAM COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
LAT...LON 3508 10272 3506 10234 3479 10255 3483 10277
TIME...MOT...LOC 0022Z 241DEG 21KT 3521 10276 3507 10255
$$
TXC117-160045-
/O.CON.KAMA.SV.W.0033.000000T0000Z-180516T0045Z/
Deaf Smith TX-
723 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL DEAF SMITH COUNTY...
At 722 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Adrian to 6 miles east of Simms,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3508 10272 3506 10234 3479 10255 3483 10277
TIME...MOT...LOC 0022Z 241DEG 21KT 3521 10276 3507 10255
HAIL...1.00IN
WIND...60MPH
$$
DGW919 WWUS54 KAMA 160035 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 735 PM CDT TUE MAY 15 2018 TXC117-160045- /O.EXP.KAMA.SV.W.0033.000000T0000Z-180516T0045Z/ Deaf Smith TX- 735 PM CDT TUE MAY 15 2018 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEAF SMITH COUNTY WILL EXPIRE AT 745 PM CDT... The storms which prompted the warning have weakened. Therefore, the warning will be allowed to expire. A severe thunderstorm watch remains in effect until 100 AM CDT for the Panhandle of Texas. LAT...LON 3508 10272 3506 10234 3479 10255 3483 10277 TIME...MOT...LOC 0035Z 241DEG 21KT 3524 10270 3510 10249 $$ DGW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:16 PM CDT, 21 minutes earlier.
Area forecast discussion, May 15, 6:16 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 616 PM CDT Tue May 15 2018 .MESOSCALE UPDATE... ...Severe weather possible today... * Synoptic Overview: Currently watching mid-level shortwave embedded in the southwesterly flow as it crosses northeastern NM. This wave will help cool and moisten the mid/upper levels as PVA increases across the western Panhandles over the next 1-2 hours. This is occurring in an upslope flow regime with low level winds almost due easterly as of 2200z. * Mesoscale: Several boundaries can be inferred in a recovering post-frontal environment using low level radar returns and visible satellite. Moisture convergence is maximized along a boundary stretching from roughly Tucumcari, NM to near Post, TX. Storms are also forming in the higher elevations of northeastern New Mexico as the shortwave moves over the upslope flow, helping promote deep moist convection. kinematic conditions support splitting supercells behind the boundary. The 20z special sounding at KAMA showed plenty of SBCAPE (~2400 J/kg), however, a robust EML results in a MLCAPE of only ~900 J/kg and ~100 J/kg MLCIN. Short term model guidance suggest erosion of the CAP by 00z, but there is some concern that anvil shadows may help retain low level stability as storms move in the from the west. If the CAP can be overcome by approaching/developing storms, effective shear values of 40-50 knots with CAPE in the HGZ of 600-800 J/kg will be available. Some isolated supercell structures are already being observed in northeastern New Mexico and the South Plains. Storms may grow upscale becoming more linear as it approaches the central Texas/Oklahoma Panhandles if ascent with shortwave can interact with the low level jet and storm cold pool interactions. Even though the low level jet is not progged to be very strong this evening, it does look like winds around 850mb will increase between now and about 02z. This will increase low level directional shear with LCL heights around 1000-2000 m. Storms should merge and grow upscale to become more of a linear MCS mode as they approach the central Panhandles. DCAPE values are large at 1000-2000 J/kg. * Threats: Large hail around golf ball size is the primary threat early in the evening. A few very large hail reports around tennis ball size can't be ruled out. An isolated brief tornado can't be ruled out during the early evening as discrete cells move into the western Texas Panhandle. If storms become more linear with time, straight line winds would likely become more dominant threat with 65-75 mph winds possible with any microburst or bowing structures. * Timing & Location: Primarily between now and midnight. Ward && .PREV DISCUSSION... /Issued 328 PM CDT Tue May 15 2018/ DISCUSSION... A favorable pattern for storms to continue for the next several days across the Panhandles. It's possible that the much needed moisture will finally be returning to the central and possibly western Panhandles. Eastern Panhandles have received several rounds of precipitation and they too continue to be in the spotlight for moisture. Return easterly flow at the surface will keep the dryline over the eastern NM to western TX area for the next several days. This in conjunction with several upper level low pressure systems setting up over the western CONUS will continue the southwest flow and potential moisture plume to continue over the Panhandle area. As a result thunderstorms are in the forecast for the next several days. Today will be the focus of the forecast as the majority of the Panhandles are in a slight risk for severe weather. CAMs are well in agreement with a line of storms that will push across the area this evening. Looks like they will enter the area around 6 to 7 pm this evening as a line of storms. Hail and damaging wind will be the primary threat with isolated tornado potential. SPC has a 60 percent chance for a Watch to be issued for our western Panhandle areas. This looks favorable as storms are already developing across the mountains of NM and progressing east towards the Panhandles. 20Z special sounding still shows a capping inversion 112 J/kg of CIN in the ML, thusly supercells ahead of the line tonight do not look to favorable. DCAPE values of about 1200 J/kg with and ESE storm motion of 20kts could result in collapsing storms producing 70+ mph wind gusts. More to come with a meso update if Severe Thunderstorm Watch is issued. Weber AVIATION...18Z TAFS... Some patchy MVFR will linger through the early afternoon, but VFR should become more dominant later in the afternoon. Scattered thunderstorms will be possible mainly during the late afternoon into the evening. Added tempo groups to cover expected timing of storms, but amendments may be needed based on the latest observations. Strong outflow winds are possible with any thunder activity. Otherwise, winds will gradually veer from northeast to more southeast through the evening. A frontal boundary is trying to push into the OK Panhandle, but should stall before making it to KGUY. However, if it pushes further south than expected, KGUY could see a shift in the winds to a more northerly direction. Redevelopment of low ST is possible overnight tonight, with areas of MVFR or even some IFR cigs being possible. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/89
Hazardous weather outlook, May 15, 2:41 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 241 PM CDT Tue May 15 2018 OKZ001>003-TXZ001>020-317-160745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 241 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms possible this afternoon across the Oklahoma and Texas Panhandles. Storms that form will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. There is the potential for a line of strong to severe storms this evening across the Panhandles. Again hail and wind will be the primary threats with these storms. Isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through Monday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across mainly the Texas Panhandle should remain alert and be ready for possible activation later this afternoon and evening.
In the hours before
Special weather statement, May 15, 6:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT TUE MAY 15 2018
TXZ011-016-017-160000-
Randall TX-Deaf Smith TX-Oldham TX-
630 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL...
SOUTHWESTERN OLDHAM AND DEAF SMITH COUNTIES UNTIL 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking several strong
thunderstorms in Deaf Smith and southern Oldham County. Storms are
moving in various directions at about 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hereford, Adrian, Glenrio, Buffalo Lake, Dawn, Bootleg and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.
LAT...LON 3521 10304 3532 10272 3477 10196 3475 10244
3475 10304
TIME...MOT...LOC 2328Z 241DEG 13KT 3513 10298 3483 10274
DGWThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:30 PM CDT | Special Weather Statement | AMA | Deaf Smith | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.